Alert archive / Indiana / Beach Hazards Statements in 2020
Beach Hazards Statement 7, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Jul 16, 2020, 3:17 PM CDT for Lake County, Porter County, Indiana. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2020, 3:17 PM CDT (20:17 UTC)
- Expired
- Jul 16, 2020, 7:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Chicago, IL
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712 WHUS43 KLOT 162017 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 317 PM CDT Thu Jul 16 2020 INZ001-002-170000- /O.EXP.KLOT.BH.S.0006.000000T0000Z-200716T2000Z/ /O.NEW.KLOT.BH.S.0007.200716T2017Z-200717T0000Z/ Lake IN-Porter- 317 PM CDT Thu Jul 16 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * LOCATION...Lake Michigan Beaches in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on shoreline structures or piers or jetties. Please check with your local authorities on potential beach closures. Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ ILZ006-103-104-162130- /O.EXP.KLOT.BH.S.0006.000000T0000Z-200716T2000Z/ Lake IL-Northern Cook-Central Cook- 317 PM CDT Thu Jul 16 2020 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves continue to decrease along the Illinois shoreline of Lake Michigan. Earlier today, wave heights peaked in the 4 to 5 foot range which led to dangerous swimming conditions. $$ Borchardt
1 follow-up statement
614 WHUS43 KLOT 162353 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 653 PM CDT Thu Jul 16 2020 INZ001-002-170100- /O.EXP.KLOT.BH.S.0007.000000T0000Z-200717T0000Z/ Lake IN-Porter- 653 PM CDT Thu Jul 16 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds and waves continue to subside and the Beach Hazards Statement will be allowed to expire on time at 7 PM as a result. $$ Carlaw
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 3:06 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 16, 3:06 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 306 PM CDT Thu Jul 16 2020 .SHORT TERM... 306 PM CDT Through Friday night... Currently, a surface high pressure system is situated directly overhead giving way to light winds and partly cloudy skies. Temperatures are in the upper 70s to lower 80s and a modest lake breeze is making its way inland away from the shoreline. All in all, it's pretty quiet out there especially compared to 24 hours ago. Tonight, large-scale subsidence, clearing skies, and light winds will allow for lows to drop into the mid to upper 60s. Pockets of fog are possible toward daybreak especially in locations that recently experienced heavy rainfall (even some dense fog wouldn't be a surprise). What fog that does develop will gradually erode away after daybreak as light southwesterly winds and heating commences. Mostly unobstructed skies and rising mid-level heights will allow for highs to be warmer than today; in the mid to upper 80s. Borchardt && .LONG TERM... 344 AM CDT Saturday through Wednesday... The primary focus through the extended forecast remains the hot and humid weather this weekend (with some caveats) and the trend toward a more active pattern early next week. Looking at the big picture, the upper level ridge is expected to lift north of the Great Lakes into this weekend with a shortwave moving across the high plains. As this wave translates east it merges back into the upper flow as the jet elongates becoming more quasi-zonal. This would place us in a "Ring of Fire"-like pattern just south of the upper jet providing multiple chances for precip/MCSs through at least the early part of next week. Saturday still looks hot and humid across the entire forecast area. Southerly flow that sets up Friday is expected to continue into Saturday allowing for ample warm air and moisture advection into the area. This should help temperatures climb into the low to mid 90s. This combined with dewpoints in the low to mid 70s could result in dangerous heat with heat indices nearing 105+ degrees. A subtle wave will be progressing overhead early Saturday morning, with the ECMWF suggesting precip may try to drop south across the area in the morning which could complicate the temperature forecast somewhat due to any lingering cool pool/outflow influences. Despite this, cannot ignore the signal for potentially dangerous heat so will continue to message this potential. Warm temperatures in the mid levels should also help limit any diurnal storms from developing in the afternoon. Sunday could shape up to be similar to Saturday, albeit with a better signal for convective influences disrupting the peak heating as another wave moves through in the morning hours. Highs still should generally reach into the low 90s. Winds turn northerly behind front on Sunday night into Monday with increased showers/thunderstorm chances. Monday through Wednesday: As noted earlier, with a potential Ring of Fire pattern setting up would supports multiple thunderstorm/MCS chances through midweek. All periods currently contain at least chance PoPs due to model variability in timing and location of the various potential MCS complexes; however, am not expecting precip/tstorms the entire time as there will be multiple dry periods. Will hopefully be able to narrow down these times as the pattern and more specific features become better captured by the models as it gets closer. Overall, temperatures look to be cooler than this weekend thanks to the ridge sinking south slightly, with highs in the mid to upper 80s. Petr && .AVIATION... For the 18Z TAFs... There are no major aviation concerns in the TAF period. Winds will continue to gradually slacken as the day progresses except at ORD/MDW where a lake breeze should push through in the 20- 21Z time frame. After sunset, VRB03KT is expected at all terminals under clearing skies. Pockets of shallow fog may develop toward daybreak favoring areas south of the terminals, so for now decided to withhold any mention. After sunrise, any fog that develops will entrain away as winds gradually increase to the 5-10 kt range out of the southwest. Borchardt && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...Beach Hazards Statement...INZ001-INZ002 until 7 PM Thursday. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 16, 12:04 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1204 PM CDT Thu Jul 16 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-171715- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1204 PM CDT Thu Jul 16 2020 /104 PM EDT Thu Jul 16 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. High Swim Risk. Discussion... Wave heights of 3 to 5 feet and hence dangerous swimming conditions will continue through early afternoon at Lake Michigan beaches. Wave heights should decrease late this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Limited Thunderstorm Risk. Saturday... Limited Thunderstorm Risk. Significant Excessive Heat Risk. Sunday... Limited Thunderstorm Risk. Elevated Excessive Heat Risk. Monday... Limited Thunderstorm Risk. Limited Excessive Heat Risk. Tuesday and Wednesday... Limited Thunderstorm Risk. DISCUSSION: Dangerous heat with peak heat indices near or over 105 degrees is likely on Saturday, possibly on Sunday as well. In addition, there will be periodic chances for thunderstorms, especially late Saturday night into next week. The thunderstorm threat could include a strong to severe thunderstorm and flooding risk at times Saturday night into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-171715- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1204 PM CDT Thu Jul 16 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Saturday through Wednesday... Limited Thunderstorm Risk. Borchardt Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Local storm report, Jul 16, 10:42 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1042 AM CDT THU JUL 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL FAIRBURY 40.75N 88.51W
07/15/2020 M1.00 INCH LIVINGSTON IL TRAINED SPOTTER
&&
MTFThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:42 PM CDT | Beach Hazards Statement | LOT | Lake, Porter | 17 hr |
Nearby
Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.